4 doctors weighed in:

I’m having brown discharge but not supposed to have my period for another week, and I’ve been on the same BC pills for over a year. Is this serious?

4 doctors weighed in
Dr. Jeff Livingston
Obstetrics & Gynecology
2 doctors agree

In brief: Breakthrough bleed

Breakthrough bleeding (bleeding at the wrong time) is very normal on birth control.
It happens in about 1/3 of users. Its no big deal and usually self corrects over time. If you are not satisfied or it continues to happen then consider using a different birth control method. It is a common side effect and does not mean something is wrong or that the Nuvaring is not working.

In brief: Breakthrough bleed

Breakthrough bleeding (bleeding at the wrong time) is very normal on birth control.
It happens in about 1/3 of users. Its no big deal and usually self corrects over time. If you are not satisfied or it continues to happen then consider using a different birth control method. It is a common side effect and does not mean something is wrong or that the Nuvaring is not working.
Dr. Jeff Livingston
Dr. Jeff Livingston
Thank
Dr. Eva Pickler
Obstetrics & Gynecology

In brief: Not likely

Sometimes women start experiencing spotting, brown discharge even after being on the same pills for a long time.
If this persists through several cycles, speak to your doctor about alternatives to the current pill. Often changing the pill formulation will help this to resolve.

In brief: Not likely

Sometimes women start experiencing spotting, brown discharge even after being on the same pills for a long time.
If this persists through several cycles, speak to your doctor about alternatives to the current pill. Often changing the pill formulation will help this to resolve.
Dr. Eva Pickler
Dr. Eva Pickler
Thank
Get help from a real doctor now
Dr. Adam Levy
Board Certified, Obstetrics & Gynecology
34 years in practice
1M people helped
Continue
111,000 doctors available
Read more answers from doctors